Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 44, NWS Paducah, KY

June 12, 2021Union County, Kentucky; Gallatin County, White County, Illinois; Posey County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jun 12, 2021, 9:19 PM CDT for Union County, Kentucky; Gallatin County, White County, Illinois; Posey County, Indiana. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2021, 9:19 PM CDT (02:19 UTC)
Expired
Jun 12, 2021, 9:45 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gallatin County, IL, White County, IL, Posey County, IN, Union County, KY

The radar

The Evansville,IN radar (KVWX), 64 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:35 PM CDTTSTM WND DMGAsbury, ILSEVERAL POWER POLES DOWNED IN THE ASBURY COMMUNITY. TIME ESTIMATED BY RADAR.
Jun 12, 9:42 PM CDTTSTM WND DMG5 Ne Ridgway, ILWIDESPREAD CROP DAMAGE FROM WIND AND SOME HAIL ACROSS THE EASTERN HALF OF GALLATIN COUNTY, BETWEEN HIGHWAY 1 AND THE OHIO RIVER. TIME AND LOCATION APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1684 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS53 KPAH 130219
SVRPAH
ILC059-193-INC129-KYC225-130245-
/O.NEW.KPAH.SV.W.0044.210613T0219Z-210613T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
919 PM CDT Sat Jun 12 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southwestern White County in southeastern Illinois...
  Gallatin County in southern Illinois...
  Southwestern Posey County in southwestern Indiana...
  West central Union County in northwestern Kentucky...

* Until 945 PM CDT.

* At 918 PM CDT, two severe thunderstorms were located near Norris 
  City and 10 miles northwest of Uniontown near New Haven, moving 
  south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shawneetown and Ridgway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3777 8837 3762 8802 3792 8799 3803 8825
TIME...MOT...LOC 0218Z 001DEG 13KT 3796 8822 3786 8809 

HAIL...1.00IN
WIND...60MPH
 
$$

RJP
2 follow-up statements
952 
WWUS53 KPAH 130232
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
932 PM CDT Sat Jun 12 2021

ILC059-193-INC129-KYC225-130245-
/O.CON.KPAH.SV.W.0044.000000T0000Z-210613T0245Z/
White IL-Gallatin IL-Posey IN-Union KY-
932 PM CDT Sat Jun 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTH CENTRAL WHITE...GALLATIN...SOUTHWESTERN POSEY AND WEST
CENTRAL UNION COUNTIES...

At 931 PM CDT, two severe thunderstorms were located 7 miles 
southeast of Norris City and 9 miles east of Ridgway, moving south 
at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shawneetown, Ridgway, New Haven, Omaha, Old Shawneetown and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3762 8802 3777 8837 3800 8824 3789 8800
TIME...MOT...LOC 0231Z 008DEG 12KT 3792 8821 3785 8810 

HAIL...1.25IN
WIND...60MPH
 
$$

RJP
243 
WWUS53 KPAH 130245
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
945 PM CDT Sat Jun 12 2021

ILC059-193-INC129-KYC225-130255-
/O.EXP.KPAH.SV.W.0044.000000T0000Z-210613T0245Z/
White IL-Gallatin IL-Posey IN-Union KY-
945 PM CDT Sat Jun 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WHITE...
GALLATIN...SOUTHWESTERN POSEY AND WEST CENTRAL UNION COUNTIES HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

LAT...LON 3762 8802 3777 8837 3800 8824 3789 8800
TIME...MOT...LOC 0245Z 001DEG 13KT 3788 8821 3781 8810 

$$

RJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:17 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 12, 6:17 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
617 PM CDT Sat Jun 12 2021

.UPDATE...
Issued at 617 PM CDT Sat Jun 12 2021

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(This afternoon through Monday night)
Issued at 230 PM CDT Sat Jun 12 2021

Heat indices from 100 to 105 have been the main story thus far
today. It did not take long for readings to approach 100 degrees
in several areas this morning, and readings have been stifling
ever since.

Most thunderstorm activity thus far this afternoon has been lake
breeze generated in the LBL area to the west and east of the
lakes. CAMS and deterministic GFS/ECMWF in poor agreement on where
additional isolated to scattered storms may develop ahead of a
weak surface front approaching the region as we head into late
afternoon/early evening hours. Some consensus for srn IL/sw
IN...then a southward movement thereafter into the evening.

Rain chances then decrease behind the surface front on Sunday as a
ridge of high pressure bulges eastward into the lower OH Valley.
Should not be as hot behind the front Sunday, but readings will
still likely make it up near near 90 in many locations. Humidity
levels may also be down just a bit.

Next cold front is still slated to arrive mainly on the dry side
Monday as nw flow aloft strengthens. Just does not seem to be much
overall moisture...with little to no upper level support or low
level convergence along the front. The front will serve, however,
to bring cooler and less humid air in to begin the long term
forecast on Tue.

.LONG TERM...(Tuesday through Saturday)
Issued at 230 PM CDT Sat Jun 12 2021

The extended forecast will be dominated by northwest flow in the
upper levels across our area in between ridging across the Rocky
Mountains and downstream troughing over the eastern U.S.

Surface high pressure is depicted to maintain dry conditions Tuesday
through Thursday. Significantly less humid air will also be in place
with dewpoints primarily in the 50s. A weak ripple in the northwest
flow could end up igniting some isolated activity at some point, but
confidence is quite low in that solution at this time.

There is decent model agreement showing a mid level wave riding
along the northern periphery of the western U.S. ridge and diving
southeast into the Midwest/Great Lakes late in the week. Ensemble
probabilities for measurable precipitation are highest Friday night
into Saturday for us. However, glancing at deterministic models and
a few ensemble members suggest showers and storms could return as
early as Friday. For now kept most of Friday dry though.

Temperatures will primarily be in the mid 80s for highs with 60s for
lows. The coolest night looks to be Wednesday night when many areas
could dip into the upper 50s. Friday appears to be the warmest day
of the extended as southwest surface flow returns ahead of the
shortwave trough helping to boost us into the upper 80s.

&&

.AVIATION...
Issued at 617 PM CDT Sat Jun 12 2021

Will be monitoring for convection to roll south into the area
this evening. For now will keep the TAFs VFR and dry tonight. As a
cold front enters the area tonight, cannot rule out some fog or
low ceilings. Guidance is non-committal, but did insert a couple
hours of MVFR ceilings at KPAH in the morning. Could see some
SHRA/TSRA in the KOWB late morning before the front pushes
through, but will leave that out of the forecast for now.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, Jun 12, 2:50 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
250 PM CDT Sat Jun 12 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
250 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are forecast, mostly from late this
afternoon into early tonight. A few storms could produce locally
strong or damaging wind gusts, small hail and torrential
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance of a few isolated thunderstorms on
Sunday. However, no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 12, 5:35 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
535 PM CDT Sat Jun 12 2021

KYZ015-018>020-122300-
Henderson KY-Webster KY-McLean KY-Daviess KY-
535 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDERSON...
SOUTHWESTERN DAVIESS...NORTHWESTERN MCLEAN AND NORTHEASTERN WEBSTER
COUNTIES UNTIL 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Joseph, or 10 miles southeast of Henderson, moving south at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Beech Grove and Hebbardsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3780 8752 3782 8736 3759 8726 3758 8750
TIME...MOT...LOC 2235Z 343DEG 8KT 3775 8742

RJP
Special weather statement, Jun 12, 7:28 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
728 PM CDT Sat Jun 12 2021

KYZ019-020-130100-
McLean KY-Daviess KY-
728 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIESS AND EAST CENTRAL
MCLEAN COUNTIES UNTIL 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
Masonville, or 7 miles south of Owensboro, moving southeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Whitesville, Knottsville, Masonville and Pleasant Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3764 8689 3762 8693 3763 8695 3758 8700
      3755 8705 3750 8709 3763 8722 3780 8707
      3787 8702 3775 8682 3774 8682 3771 8686
      3767 8682
TIME...MOT...LOC 0028Z 313DEG 11KT 3765 8705

RJP
Special weather statement, Jun 12, 8:49 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
849 PM CDT Sat Jun 12 2021

KYZ017-130215-
Christian KY-
849 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN COUNTY UNTIL
915 PM CDT...

At 849 PM CDT, trained weather spotters reported a strong
thunderstorm near Crofton, or 10 miles north of Hopkinsville, moving
south at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hopkinsville and Crofton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 8754 3707 8737 3682 8734 3685 8764
TIME...MOT...LOC 0149Z 006DEG 13KT 3700 8746

RJP
Local storm report, Jun 12, 8:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             2 N CROFTON             37.08N 87.48W
06/12/2021  E0.50 INCH       CHRISTIAN          KY   PUBLIC

&&
Local storm report, Jun 12, 8:52 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     CROFTON                 37.05N 87.48W
06/12/2021  M50 MPH          CHRISTIAN          KY   TRAINED SPOTTER

            DIME SIZE HAIL WAS ALSO REPORTED.

&&

DRS
Local storm report, Jun 12, 8:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             2 N CROFTON             37.08N 87.48W
06/12/2021  E0.50 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 2 N
            CROFTON.

&&

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:28 PM CDTSpecial Weather StatementPAHDaviess32 min
Jun 12, 8:49 PM CDTSpecial Weather StatementPAHChristian26 min
Jun 12, 8:59 PM CDTAreal Flood AdvisoryPAHChristian2 hr
Jun 12, 9:49 PM CDTSpecial Weather StatementPAHTrigg26 min
Jun 12, 9:54 PM CDTSpecial Weather StatementPAHUnion36 min
Jun 12, 10:22 PM CDTSevere Thunderstorm WarningPAHUnion23 min
Jun 12, 10:43 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston47 min
Jun 12, 10:53 PM CDTFlash Flood WarningPAHCrittenden, Union3 hr
Jun 12, 11:22 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston38 min
Jun 13, 12:02 AM CDTSevere Thunderstorm WarningPAHLivingston, McCracken, Marshall43 min
Jun 13, 12:46 AM CDTSpecial Weather StatementPAHCarlisle, McCracken44 min
Jun 12, 11:55 PM CDTSpecial Weather StatementPAHGibson, Posey, Vanderburgh35 min
Jun 13, 12:30 AM CDTSpecial Weather StatementPAHGibson30 min
Jun 13, 1:33 AM CDTSpecial Weather StatementPAHSpencer42 min
Jun 13, 1:58 AM CDTAreal Flood AdvisoryPAHSpencer65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Severe Thunderstorm Warnings in Kentucky, 2021Severe Thunderstorm Warnings in Indiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.